DEAR DR. ROACH: I am a 92-year-old woman in reasonably good health. I weigh about 145 pounds and have shrunk down to 5 feet, 5 inches tall. I attend a 45-minute exercise class at a wellness center three times a week. I am diabetic and have glaucoma. I take Januvia, simvastatin and losartan, and use Lumigan eyedrops at night.

I go about all my daily needs, including shopping and driving. However, for the past two years, I have been having dizzy spells. I stand still, and the dizziness disappears. I carry a cane for walking for greater lengths. I get dizzier during warm weather. This happens up to five times a day, maybe less at other times. It only happens at home, never while shopping or driving or when exercising.
My doctor has not said much about this except to suggest I should use more salt in my diet. Can you give me a reason and explanation why this dizziness occurs? What must I take so that this dizziness stops? — R.D.S.

ANSWER: Dizziness is a common topic in patients I see, and it often takes a few minutes to determine what a person means. Dizziness may mean lightheadedness, as I suspect it does for you. But it may also mean vertigo, a sensation that the person or the world seems to be moving when it isn’t. Some people with low blood sugar note the sensation of dizziness; you are on a blood sugar-lowering agent, so that is a possibility. You may have any of these, so your doctor should take some time to explore the real issue.

Since the dizzy spells are momentary and seem to happen when standing, my suspicion is that your blood pressure is briefly lower. I think your doctor feels that is the most likely explanation as well, since adequate fluid and salt is one common and effective treatment for symptomatic low blood pressure. However, I would recommend testing this theory by checking your blood pressure when seated and standing several times, and try to get a blood pressure reading when you are having symptoms.

Medications are a common cause of dizziness due to low blood pressure. Even eyedrops can lower blood pressure enough to cause dizziness, though it’s not typical for bimatoprost (Lumigan). Losartan is generally a safe and effective blood pressure medicine, but some people, particularly older people, can get a greater than expected (or desired) drop in blood pressure upon standing, even when on a low dose of this medicine. Those people benefit from decreasing the dose or even changing classes of blood pressure medication. Given that this has been going on for two years, I think a little more evaluation might be of benefit.

DR. ROACH WRITES: Many wrote to give advice to the gentleman with persistent fungal infection, or “jock itch.” Among the many suggestions I received were:

— Avoid perfumes and dyes (such as in detergent), as this may be an allergic reaction.
— Keep the area dry with powder.
— Change clothes frequently.
— Try an elimination diet.
— Wear boxers, not briefs.

The chief scientific and medical officer for the National Psoriasis Foundation (www.psoriasis.org) also wrote, agreeing with my suggestion that consultation with a dermatologist to confirm the diagnosis was wise, as psoriasis (as well as other skin conditions) can mimic jock itch. As always, I appreciate the feedback and helpful suggestions.

* * *

Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to [email protected] or send mail to 628 Virginia Dr., Orlando, FL 32803.

Comments are not available on this story.

filed under:

Daily Headlines

  • Sign up and get the top stories to begin the day delivered to your inbox at 6 a.m.